Our sectors

To:
postbox@leighday.co.uk
We treat all personal data in accordance with our privacy policy.
Show Site Navigation

Mismanagement of son’s schizophrenia leads to his death

Sally Moore settles case for family of young man who committed suicide because of the mismanagement of his mental health

Photo of pills: istock

2 May 2013

Sally Moore, head of Leigh Day’s personal injury department, has secured damages and an apology for the parents of a young man, LC, who tragically committed suicide after his mental health care was mismanaged.

LC had been receiving treatment for schizophrenia since 2003.

He had been treated with the anti-psychotic drug Olanzapine since 2003.

From October 2007 a new Consultant Psychiatrist employed by Surrey and Borders Partnership NHS Foundation Trust became the doctor responsible for LC’s treatment. In March 2008 the daily dose was increased to 15 mg.

The treating psychiatrist felt that LC had been taking the same drug for a long time without any significant benefit.  He also had doubts regarding LC’s compliance with taking Olanzapine.  However, there was no evidence that LC was not taking his Olanzapine medication.  LC’s father was supervising LC’s compliance.

The psychiatrist took the decision to change LC’s medication to depot injections of Piportil.  This was done without any cross-tapering of the Olanzapine.  On the psychiatrist’s instruction LC’s Olanzapine treatment was abruptly ceased on 19 June 2008.

An intramuscular sub-therapeutic dose depot injection of Piportil was also administered.  A second depot injection of Piportil was planned for two weeks later.

Following the change in medication LC’s condition deteriorated.  He became increasingly paranoid and agitated. Initially LC’s parents thought that the new drug had just not yet taken effect.  Without warning LC then became markedly psychotic, suffering paranoia which led to suicidal thoughts.

LC believed that the depot injection he had been given was not what he had been prescribed. About three days before his death he experienced frightening and unbearable thoughts. On the morning of the day he died he started to say that people were coming after him and were going to torture him so that he would have a horrible death.  He told his parents that he therefore had no choice but to kill himself. He thought he could hear people arriving at the front door and was terrified. 

Despite his parents’ attempts to prevent his self-harm, LC proceeded to stab himself 38 times.  These horrific events were witnessed by his two distraught parents and resulted in LC’s death some two hours later.  LC was aged just twenty-four.

Following LC’s death an independent pathology report found traces of Olanzapine medication in LC’s blood, indicating that he had been taking his Olanzapine medication.

The NICE guidelines recommend that a thorough risk assessment of compliance be carried out when changing medication.  No such assessment took place for LC.

The NICE guidelines recommend gradually reducing the oral medication in this situation, whilst commencing the depot treatment.  There was nothing in the contemporaneous clinical notes to explain why the treating psychiatrist chose to suddenly stop Olanzapine without cross-tapering.

The NICE guidelines state that monitoring is particularly important when individuals have just changed from one anti-psychotic drug to another. LC’s change over in medication was not supervised by his mental health providers.  His parents were given no warnings about what to look out for in terms of any potential deterioration in LC. 

Regarding the introduction of Piportil, the BNF guidelines state a test dose of 25 mg should be administered, followed by a further dose of between 25-50 mg between 4 and 7 days later.  This tests for tolerance and monitors the side effects.  However LC’s next appointment was scheduled for two weeks after the first dose.

Following an Inquest the Coroner concluded there was a clear association between the change in medication without cross-tapering resulting in a sub-therapeutic dose of ant-psychotic medication and LC’s suicide. 

LC’s parents have been deeply affected by these events and suffered psychological injury as a result.

Surrey and Borders Partnership NHS Trust admitted liability in failing to properly manage the change in LC’s medication.  They admitted that their failure to provide competent care led to LC having a sub-therapeutic level of anti-psychotic medication present in his system and to LC’s suicide.

Claims were brought on behalf of both of LC’s parents and also his Estate resulting in his parents receiving damages.  LC’s parents, commenting on the settlement afterwards, said:-

“We found the process of claiming damages a positive experience and hope that it will encourage others to seek legal advice regarding possibly negligent treatment  of mentally ill patients who often do not have anyone to speak for them before or after their deaths."

The Trust also provided the parents with a formal written apology and assurances that appropriate lessons had been learned from LC’s case.


Information was correct at time of publishing. See terms and conditions for further details.

Share this page: Print this page

Let us call you back at a convenient time

We treat all personal data in accordance with our privacy policy.

More information